Hypomania in a patient receiving testosterone replacement
YL Wong, RN Kulambil Padinjakara, K Ashawesh, NPN Murthy, A Syed & S Sankar
Introduction: Testosterone treatment can improve symptoms in hypogonadal men with depression. It is also known to induce aggressive behaviour hypomania and even mania. When patients with bipolar disorder and hypogonadism present with manic symptoms it is particularly difficult to decide whether testosterone should be discontinued or not during manic phase of the illness.
Case: A 39 years old Caucasian man was diagnosed with isolated hypogonadotropic hypogonadism more than 15 years ago. He was treated with 3 monthly injections of testosterone with good results. Unfortunately, in the summer of 2008 he was newly diagnosed with bipolar disorder and was admitted to psychiatric hospital in a hypo manic state. At this time, the question of whether he should remain on testosterone injection was raised. He was reviewed by endocrinologists and in view of his mood swing we decided to withhold testosterone until his mood became more stable. Two months later, the patient was reviewed in the follow up endocrine clinic. His psychiatric symptoms had disappeared but he complained of low libido and lack of energy. With the patient insisting on restarting therapy, topical testosterone replacement (Tostran gel 2%, 20 mg dose) was prescribed after a detailed explanation of the possible risks and discussion with psychiatrists.
Comment: This is a difficult management scenario because it is almost impossible to determine whether the patients manic symptoms are caused by fluctuating levels of testosterone or not. When treating hypogonadal patients with bipolar disorder, which could be potentially, be worsened by testosterone, it would be sensible to prefer daily forms of testosterone, such as gel and patches, as opposed to long acting intramuscular preparations.